Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 24, NWS Wichita, KS

May 12, 200814 counties in Kansas

NWS Wichita, KS issued this wind advisory at May 12, 2008, 3:26 AM CDT for 14 counties in Kansas. It took effect at May 12, 2008, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 12, 2008, 3:26 AM CDT (08:26 UTC)
In effect from
May 12, 2008, 9:00 AM CDT
Expired
May 12, 2008, 6:54 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3009 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 120826
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
326 AM CDT MON MAY 12 2008

...THE KANSAS WIND MACHINE WILL BE GETTING PLENTY OF EXERCISE TODAY...

.LOW PRESSURE WILL CONTINUE TO DEEPEN OVER THE HIGH PLAINS OF
WESTERN KANSAS THIS AFTERNOON. AS THIS LOW DEEPENS...IT WILL CAUSE
OUR WIND SPEEDS TO INCREASE DURING THE COURSE OF THE DAY. THE
HIGHEST WIND SPEEDS WILL BE IN CENTRAL KANSAS WHERE THEY MAY SEE
GUSTS UP TO 50 MPH. 

KSZ032-033-047-048-050-067-082-091-121630-
/O.NEW.KICT.WI.Y.0024.080512T1400Z-080513T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
326 AM CDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT
THIS EVENING. 

THE SOUTH WIND WILL INCREASE TO SPEEDS OF 30 TO 35 MPH BY MIDDAY
AND PERSIST THROUGH THE AFTERNOON. SOME GUSTS TO 50 MPH WILL BE POSSIBLE AT
TIMES. THE WIND SHOULD BEGIN TO SUBSIDE AFTER SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES ESPECIALLY ON WEST TO EAST ORIENTED HIGHWAYS. USE EXTRA CAUTION.

$$

KSZ049-051-052-068-083-092-121630-
/O.NEW.KICT.WI.Y.0024.080512T1700Z-080513T0300Z/
SALINE-MCPHERSON-MARION-HARVEY-SEDGWICK-SUMNER-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...NEWTON...
WICHITA...WELLINGTON
326 AM CDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING. 

THE SOUTH WIND WILL INCREASE TO SPEEDS OF 25 TO 35 MPH ACROSS
SOUTH CENTRAL KANSAS THIS AFTERNOON. SOME GUSTS TO 45 MPH WILL BE
POSSIBLE AT TIMES. THE WIND SHOULD BEGIN TO SUBSIDE AFTER SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES ON WEST TO EAST ORIENTED HIGHWAYS. USE EXTRA CAUTION.

$$
COX
2 follow-up statements
000 
WWUS73 KICT 121628
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1128 AM CDT MON MAY 12 2008


KSZ032-033-047-048-050-067-082-091-130300-
/O.CON.KICT.WI.Y.0024.000000T0000Z-080513T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
1128 AM CDT MON MAY 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

SOUTH WINDS SUSTAINED AROUND 30 MPH...WITH FREQUENT GUSTS BETWEEN
40 AND 50 MPH ARE EXPECTED THIS AFTERNOON. THE WIND SHOULD BEGIN
TO SUBSIDE AFTER SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES
ESPECIALLY ON WEST TO EAST ORIENTED HIGHWAYS. USE EXTRA CAUTION.

$$

KSZ049-051-052-068-083-092-130300-
/O.CON.KICT.WI.Y.0024.080512T1700Z-080513T0300Z/
SALINE-MCPHERSON-MARION-HARVEY-SEDGWICK-SUMNER-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...NEWTON...
WICHITA...WELLINGTON
1128 AM CDT MON MAY 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

SUSTAINED SOUTH WINDS NEAR 30 MPH...WITH GUSTS AROUND 45 MPH ARE
EXPECTED THIS AFTERNOON. THE WIND SHOULD BEGIN TO SUBSIDE AFTER
SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES
ON WEST TO EAST ORIENTED HIGHWAYS. USE EXTRA CAUTION.

$$

HOWERTON
000 
WWUS73 KICT 122354
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CDT MON MAY 12 2008


KSZ032-033-047>052-067-068-082-083-091-092-130100-
/O.CAN.KICT.WI.Y.0024.000000T0000Z-080513T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
654 PM CDT MON MAY 12 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA OVER CENTRAL
AND SOUTH CENTRAL KANSAS. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

LAWSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 12, 3:17 AM CDT, 9 minutes earlier.

Area forecast discussion, May 12, 3:17 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CDT MON MAY 12 2008

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE HIGH WIND
POTENTIAL THIS AFTERNOON AND THEN OUR FOCUS TURNS TO THE SEVERE
WEATHER CHANCES ON TUESDAY AFTERNOON.

TODAY-TONIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING A WEAK POTENTIAL VORTICITY
ANOMALY (300-310K) MOVING THROUGH EASTERN COLORADO. THIS IS
ALLOWING THE SURFACE LOW TO STRENGTHEN ACROSS EASTERN COLORADO. AS A
RESULT...WE ARE SEEING A RESPONSE IN THE PROFILERS WITH THE WIND
SPEEDS INCREASING TO 40KTS AT 850MB AT VICI AND PURCELL. THESE
HIGHER WIND SPEEDS SHOULD BE ABLE TO MIX DOWN LATE THIS MORNING INTO
THE AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...DUE TO FULL
SUNSHINE. AS A RESULT...WE HAVE ISSUED A SEGMENTED WIND ADVISORY FOR
AREAS MAINLY WEST OF HIGHWAY 14 BEGINNING AT 14Z AND THE REMAINDER
OF THE AREA WEST OF THE I-35 CORRIDOR BEGINNING AT 17Z. IT SHOULD
REMAIN QUITE BREEZY THIS EVENING BUT THE CAP WILL CONTINUE TO
STRENGTHEN AROUND 800MB WHICH SHOULD BEGIN TO MINIMIZE THE MIXING.
WE WENT AHEAD AND YANKED OUT THE PRECIPITATION CHANCES IN CENTRAL
KANSAS OVERNIGHT DUE TO THIS STRONG CAP EVEN THOUGH THERE IS A
FAIRLY STRONG BOUNDARY ENTERING CENTRAL KANSAS.

TUESDAY-TUESDAY NIGHT:
IT APPEARS LIKE THE CAP SHOULD KEEP ITS GRIP ON THE AREA THROUGH
MUCH OF THE DAY BEFORE THE FRONT MOVES THROUGH THE DEEPER MOISTURE
AND BETTER INSTABILITY IN THE SOUTHEAST KANSAS DURING THE AFTERNOON.
WE DID SPLIT UP OUR WEATHER GRIDS ON TUESDAY SINCE IT APPEARS LIKE
MOST OF CENTRAL AND SOUTH CENTRAL KANSAS WILL REMAIN CAPPED AS THE
FRONT MOVES THROUGH THAT REGION. WE WILL KEEP SLIGHT CHANCES OF
THUNDERSTORMS ACROSS THE ENTIRE AREA DURING THE MORNING SINCE THERE
WILL BE QUITE A BIT OF LIFT DUE TO GOOD ISENTROPIC ASCENT IN
SOUTHEAST KANSAS. DURING THE AFTERNOON...THERE IS A FEW DIFFERENCES
BETWEEN THIS SYSTEM AND THE SYSTEM THAT MOVED THROUGH ON SATURDAY.
THIS SYSTEM LOOKS LIKE THE THE FRONTAL BOUNDARY WILL BE ORIENTED IN
A MORE NORTHEAST TO SOUTHWEST FASHION INSTEAD OF NORTH TO SOUTH. THE
MEAN FLOW IS GENERALLY IN A MORE SOUTHWEST TO NORTHEAST DIRECTION
INSTEAD OF DUE EAST. 0-6KM SHEAR VECTORS ARE A LITTLE WEAKER BUT
STILL AROUND 50KTS WITH MIXED LAYER CAPES AROUND 2000 J/KG INSTEAD
OF 2500 J/KG. AS A RESULT...IT STILL LOOKS LIKE WE WILL SEE THE
POTENTIAL FOR SUPERCELLS...AND THEY MAY MOVE IN A MORE NORTHEAST
FASHION AT SOMEWHAT SLOWER PACE. THIS SYSTEM ALSO DOES NOT LOOK
QUITE AS POTENT AS ITS PREDECESSOR...SO THE CAP MAY HOLD A LITTLE
LONGER UNTIL AFTER 21Z. HOWEVER...WE WILL HAVE TO WATCH ITS
EVOLUTION AS IT DEEPENS OVER THE ROCKIES. SOUTHEAST KANSAS WILL
CERTAINLY NEED TO STAY TUNED TO FURTHER DEVELOPMENTS.

WEDNESDAY-FRIDAY:
A COOL PERIOD STILL LOOKS TO BE IN STORE AS THE UPPER LEVEL TROF
DIGS INTO THE CENTRAL PLAINS AND OHIO VALLEY. WE HAVE KEPT A CHANCE
OF SHOWERS IN THE PICTURE FOR THURSDAY AS ANOTHER UPPER LEVEL WAVE
MOVES THROUGH THE TROF.

COX

&&

.AVIATION...

FOR 06Z...MAIN AVIATION FORECAST CONCERN FOR THIS TAF PACKAGE WILL BE
WIND SHEAR THIS MORNING AND STRONG SOUTH WINDS FOR MON AFTERNOON.

LOW LEVEL JET WILL GET CRANKED UP EARLY THIS MORNING AS LOW PRESSURE
STRENGTHENS OVER THE HIGH PLAINS. WENT AHEAD AND INSERTED SOME WIND
SHEAR AFTER 09Z FOR KICT...KHUT AND KSLN AS WIND SPEEDS INCREASE
QUICKLY WITH HEIGHT. CONFIDENCE HAS INCREASED THAT WIND SPEED WILL
MEET WIND ADVISORY CRITERIA FOR AREAS WEST OF INTERSTATE 135.
THEREFORE EXPECT WIND SPEEDS AT KRSL AND KHUT SUSTAINED ABOVE 30 MPH
WITH GUSTS TO BETWEEN 40 AND 45 MPH. KICT AND KSLN WILL NOT BE FAR
BEHIND THESE WIND SPEEDS WITH KCNU AROUND 10 TO 15 MPH LESS. WHILE
THE GUSTS WILL DIMINISH AFTER 01Z...SUSTAINED WINDS WILL STILL BE
BETWEEN 25 AND 30 MPH FOR CENTRAL AND SOUTH CENTRAL KS.

LAWSON

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78  60  73  48 /   0  10  20  10
HUTCHINSON      79  58  71  47 /   0  10  20   0
NEWTON          77  59  72  48 /   0  10  20  10
ELDORADO        77  60  74  49 /   0  10  30  10
WINFIELD-KWLD   78  62  75  50 /   0  10  20  10
RUSSELL         80  55  67  44 /   0  10  20   0
GREAT BEND      80  56  67  44 /   0  10  20   0
SALINA          78  57  68  46 /   0  10  30   0
MCPHERSON       78  58  70  47 /   0  10  20   0
COFFEYVILLE     77  63  79  53 /   0  10  40  40
CHANUTE         76  61  77  52 /   0  10  40  30
IOLA            76  60  76  51 /   0  10  40  30
PARSONS-KPPF    76  62  78  52 /   0  10  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
KSZ049-051-052-068-083-092.

WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR KSZ032-033-047-048-050-067-082-091.

&&
Hazardous weather outlook, May 11, 5:04 PM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT SUN MAY 11 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
504 PM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG GUSTY SOUTHERLY WINDS OF 25 TO 35 MPH ARE POSSIBLE ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS FROM LATE MONDAY MORNING THRU LATE
MONDAY AFTERNOON.

A FEW THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT GENERALLY ALONG
AND WEST OF A LINE FROM NEAR NEWTON...TO JUST WEST OF WICHITA...TO
JUST SOUTH OF ANTHONY. SHOULD THEY DEVELOP...THE THUNDERSTORMS WILL
BE NEITHER STRONG NOR SEVERE.

THUNDERSTORM CHANCES WILL INCREASE ON TUESDAY...ESPECIALLY ALONG AND
SOUTHEAST OF THE TURNPIKE...WHERE THE THUNDERSTORMS MAY BE SEVERE
WITH BOTH LARGE HAIL AND DAMAGING WINDS. STRONG THUNDERSTORMS CAPABLE
OF SMALL HAIL AND 40 TO 50 MPH WINDS ARE POSSIBLE FOR THE REMAINING
AREAS. THE THUNDERSTORMS MAY CONTINUE TUESDAY EVENING OVER AREAS
ALONG...AND SOUTHEAST...OF THE TURNPIKE.

SHOWERS AND EMBEDDED THUNDERSTORMS ARE POSSIBLE ON THURSDAY FOR ALL
OF CENTRAL AND SOUTH-CENTRAL KANSAS...AS WELL AS MOST OF SOUTHEAST
KANSAS. HOWEVER...THEY SHOULD BE NEITHER STRONG NOR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY NIGHT.
HOWEVER...SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND
SOUTHEAST OF THE TURNPIKE TUESDAY AFTERNOON AND EARLY EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.